Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 230, NWS Sioux Falls, SD

August 5, 2003Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2003, 6:47 PM CDT for Clay County, Union County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 6:47 PM CDT (23:47 UTC)
Expired
Aug 5, 2003, 7:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-500 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS53 KFSD 052347
SVRFSD
SDC027-127-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UNION COUNTY...OR ABOUT 11 MILES NORTHEAST
  OF VERMILLION...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL UNION COUNTY THROUGH 700 PM CDT
RURAL CLAY COUNTY THROUGH 700 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4299 9670 4295 9694 4272 9684 4271 9671

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 3:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT TUE AUG 5 2003

ISOLD TSTMS PRODUCING FUNNEL CLDS E OF FSD ATTM...AND WILL KEEP
SLGT CHC TSTMS MAINLY IN SWRN MN TO NWRN IA EARLY TNGT. AS TROF GOES
BY...NLY WNDS SHOULD BRING LWR CLDS FM N TO S OVR CWA DURG NGT....
WHICH WILL GRADUALLY BRK UP FM W TO E IN CWA FOR WED. RESIDUAL COOL
AND MOIST AIR SHOULD KEEP HIGHS DOWN SOME FM PREV FCST ESP IN NERN
CWA. THIS AIR SHOULD MODERATE TO WARMER THAN GUID FM W TO E OVR CWA
FM THU INTO WEEKEND...AS UPR HGTS BUILD IN FM W. WILL GO FOR CHC
TSTMS INTO WRN CWA LATE THU NGT AND EARLY FRI WITH RESIDUAL EFFECTS
FM FIRST RDG RIDER...BUT BTR CHC OVR CWA FRI NGT THRU SAT NGT AS MID
LVL RDG MOVES E AND LOW LVL INFLOW INCRS. CAPPING MIGHT BECOME A
PROBLEM AT SOME POINT...BUT TROPICAL CONNECTION AND MOISTURE SHOULD
MAKE UP FOR IT. WILL GO DRY SUN THRU MON...BUT CHC AGAIN TUE WITH
RDG RIDER...EVEN THOUGH MRF MAYBE OVERDOING IT.

.FSD...NONE

RSR
Hazardous weather outlook, Aug 5, 10:53 AM CDT, 7 hours 54 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT TUE AUG 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP MID TO LATE
AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 29. THE BEST
THREAT FOR THUNDERSTORMS WILL BE EAST OF A LINE FROM
BROOKINGS...TO WORTHINGTON...TO IDA GROVE.  ANY ISOLATED STRONGER
STORM IS CAPABLE OF PRODUCING SMALL HAIL...BUT SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATE THURSDAY NIGHT...STORMS THAT FORM IN THE WESTERN HIGH PLAINS
WILL DRIFT INTO AREAS WEST OF THE JAMES VALLEY.  THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

A FAIRLY DECENT CHANCE FOR THUNDERSTORMS WILL EXIST WITHIN THE
FRIDAY NIGHT THROUGH SATURDAY NIGHT WINDOW.  WHILE EXACT LOCATION
OF THESE STORMS IS NOT KNOWN AT THIS TIME...IT APPEARS THAT MUCH
OF THE AREA WILL HAVE POTENTIAL FOR HEAVY RAINFALL WITH THESE
STORMS...RATHER THAN A SIGNIFICANT HAIL...WIND...OR TORNADO
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CHAPMAN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.